The antiepileptic drug topiramate increases the risk of cleft lip and cleft palate in babies whose mothers take the medication during pregnancy, new data reported by the United States Food and Drug Administration (FDA) suggest. Topiramate is approved to treat certain types of epileptic seizures and to prevent, but not relieve the pain of, migraine headaches.
Data from the North American Antiepileptic Drug (AED) Pregnancy Registry, which collects information about outcomes in infants born to women treated with antiepileptic drugs, show that infants exposed to topiramate single therapy during the first trimester of pregnancy had a 1.4% prevalence of oral clefts, whereas infants exposed to other antiepileptics had a prevalence of 0.38% to 0.55%. Babies whose mothers did not have epilepsy and who weren’t being treated with other antiepileptic drugs had a prevalence of 0.07%.
“Healthcare professionals should carefully consider the benefits and risks of topiramate when prescribing it to women of childbearing age," said Russell Katz, MD, director of the Division of Neurology Products, FDA Center for Drug Evaluation and Research. “Alternative medications that have a lower risk of birth defects should be considered.”
Based on the new data, FDA will update the patient medication guide and prescribing information for topiramate and change the drug’s pregnancy category from C to D (ie, positive evidence of human fetal risk based on human data, but potential benefits may outweigh the risks in certain situations).
Pregnant women who are taking topiramate should talk to their physician about registering with the North American AED Pregnancy Registry: http://www2.massgeneral.org/aed/.